Discrete & Computational Geometry

, Volume 45, Issue 2, pp 230–260 | Cite as

Lines Pinning Lines

  • Boris Aronov
  • Otfried Cheong
  • Xavier Goaoc
  • Günter Rote
Article

Abstract

A line is a transversal to a family F of convex polytopes in ℝ3 if it intersects every member of F. If, in addition, is an isolated point of the space of line transversals to F, we say that F is a pinning of . We show that any minimal pinning of a line by polytopes in ℝ3 such that no face of a polytope is coplanar with the line has size at most eight. If in addition the polytopes are pairwise disjoint, then it has size at most six.

Keywords

Geometric transversal Helly-type theorem Line geometry 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arocha, J.L., Bracho, J., Montejano, L.: Transversal lines to lines and intervals. Lect. Notes Pure Appl. Math. 253, 1–17 (2003) MathSciNetGoogle Scholar
  2. 2.
    Borcea, C., Goaoc, X., Petitjean, S.: Line transversals to disjoint balls. Discrete Comput. Geom. 39, 158–173 (2008) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cheong, O., Goaoc, X., Holmsen, A., Petitjean, S.: Hadwiger and Helly-type theorems for disjoint unit spheres. Discrete Comput. Geom. 39, 194–212 (2008) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Danzer, L., Grünbaum, B., Klee, V.: Helly’s theorem and its relatives. In: Klee, V. (ed.) Convexity, Proc. of Symposia in Pure Math., pp. 101–180. Am. Math. Soc., Providence (1963) Google Scholar
  5. 5.
    Eckhoff, J.: Helly, Radon and Carathéodory type theorems. In: Gruber, P.M., Wills, J.M. (eds.) Handbook of Convex Geometry, pp. 389–448. North-Holland, Amsterdam (1993) Google Scholar
  6. 6.
    Goodman, J.E., Pollack, R., Wenger, R.: Geometric transversal theory. In: Pach, J. (ed.) New Trends in Discrete and Computational Geometry. Algorithms and Combinatorics, vol. 10, pp. 163–198. Springer, Heidelberg (1993) Google Scholar
  7. 7.
    Hadwiger, H.: Über Eibereiche mit gemeinsamer Treffgeraden. Port. Math. 6, 23–29 (1957) MathSciNetGoogle Scholar
  8. 8.
    Holmsen, A.: Recent progress on line transversals to families of translated ovals. In: Goodman, J.E., Pach, J., Pollack, R. (eds.) Surveys on Discrete and Computational Geometry: Twenty Years Later. Contemporary Mathematics, vol. 453, pp. 283–298. Am. Math. Soc., Providence (2008) Google Scholar
  9. 9.
    Holmsen, A., Matoušek, J.: No Helly theorem for stabbing translates by lines in ℝd. Discrete Comput. Geom. 31, 405–410 (2004) MATHMathSciNetGoogle Scholar
  10. 10.
    Pottmann, H., Wallner, J.: Computational Line Geometry. Springer, Berlin (2001) MATHGoogle Scholar
  11. 11.
    Robinson, C.V.: Spherical theorems of Helly type and congruence indices of spherical caps. Am. J. Math. 64, 260–272 (1942) CrossRefGoogle Scholar
  12. 12.
    Wenger, R.: Helly-type theorems and geometric transversals. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete & Computational Geometry, 2nd edn. pp. 73–96. CRC Press, Boca Raton (2004), Chap. 4 Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Boris Aronov
    • 1
  • Otfried Cheong
    • 2
  • Xavier Goaoc
    • 3
  • Günter Rote
    • 4
  1. 1.Department of Computer Science and EngineeringPolytechnic Institute of NYUNew YorkUSA
  2. 2.Department of Computer ScienceKAISTDaejeonKorea
  3. 3.LORIA - INRIA Nancy Grand EstNancyFrance
  4. 4.Institut für InformatikFreie Universität BerlinBerlinGermany

Personalised recommendations